FNST Meeting

12–14 August 2008
ENG IV 67-124 (6th Floor Conference Room)/Rice Room, UCLA

Agenda


(Agenda Word document available here)
(Hotel information available here)
(Map of the UCLA campus available here)


Conference Call Dial-In Information
Wed. Aug. 13, 2008: 8:30am–11:30am, 2:00pm–4:00pm
Dial-In Number: (310) 206-5330

Thu. Aug. 14, 2008: 8:30am–11:00am, 1:00pm–3:30pm
Dial-In Number: (310) 825-9221


Tuesday, August 12 (ENG IV 6th Floor Conference Room 67-124)

8:15 am30 minContinental Breakfast
8:45 am15 minIntroduction and Objectives of meetingAbdou
9:00 am15 minDOE, VLT, and National PerspectiveNardella/Milora

SESSION 1 – ITER TBM AND BLANKET DESIGN AND ANALYSIS
Session Chair: Sze
9:15 am10 minStatus of TBMAbdou
9:25 am20 minSummary and Documentation of DCLL designWong
9:45 am20 minPbLi Thermofluid AnalysisSmolentsev
10:05 am20 minDCLL DesignDagher
10:25 am15 minDCLL He Thermal HydraulicsMarriott
10:40 am15 minUpdated Nuclear ParametersSawan
10:55 am15 minFCI Impact on DCLL NeutronicsYoussef
11:10 am15 minHCCB Design and AnalysisYing

SESSION 2 – PROGRESS ON R&D: MHD AND FCI
Session Chair: Wong
11:25 am15 minIntroduction and StatusMorley
11:40 am25 minMHD Mixed Convection and Impact of Wetting on MHD Flows with FCISmolentsev
12:05 pm25 minLiquid Metal MHD ExperimentsMessadek
12:30 pm60 minLunch
1:30 pm25 minMHD 3-D Numerical Simulation and Contact Resistance MeasurementsMorley/Munipalli
1:55 pm25 minSiC Composite FCI Status and Irradiation ExperimentsKatoh/Sharafat
2:20 pm30 minSiC Foam FCI and tritium permeationWright
2:50 pm15 minSpecialized SiC Components for FCI ApplicationsShinavski
3:05 pm15 minDiscussion
3:20 pm15 minBreak

SESSION 3 – PROGRESS ON R&D: TRITIUM
Session Chair: Malang
3:35 pm25 minSummary of Tritium IssuesSze
4:00 pm25 minTITAN Activities on PbLi/tritium Properties and Information on ATRSharpe
4:25 pm20 minTritium Permeation in HCLL/DCLLMerrill/Sze
4:45 pm20 minStatus of Tritium Processing for ITERWillms
5:05 pm10 minDiscussion

SESSION 4 – PROGRESS ON R&D: MATERIAL AND COMPATIBILITY
Session Chair: Sharpe
5:15 pm25 minSummary of R&D in Materials ProgramKurtz
5:40 pm10 minPbLi and Li Compatibility ExperimentsPint/Kurtz
5:50 pm10 minDiscussion
6:00 pmAdjourn


Wednesday, August 13 (Rice Room, 6764 Boelter Hall)

8:15 am30 minContinental Breakfast

SESSION 5 – PROGRESS ON R&D: PFC AND PSI
Session Chair: Snead
8:45 am15 minSummary of PFC and PSINygren

SESSION 6 – FNST/FNF FUNDAMENTAL ASPECTS
Session Chair: Kurtz
9:00 am45 min
15 min disc.
FNST Issues, Development and Role of Next Step Fusion Nuclear Facility (e.g. VNS/CTF, etc.) [Backup Slides]Abdou
10:00 am20 minFailure Modes and RatesCadwallader
10:20 am20 minTime to Replace Nuclear Components Inside the Vacuum VesselBurgess
10:40 am15 minApproaches to Maintenance
Malang
10:55 am30 minTritium Supply from Non-Fusion Sources (Availability, Cost, etc.)Willms
11:25 am15 min- TBR Required to Supply FNF as a Function of Fusion Power and Availability of External Supply
- Can We achieve the TBR Needed in FNF?
Sawan
11:40 am15 minBrief Recount on Test BlanketsWong
11:55 am15 minCost and Schedule for Blanket Test Modules Based on ITER TBM StudyMorley
12:10 pm20 minExperience from ITER First Wall and Shielding BlanketUlrickson
12:30 pm30 minLunch

SESSION 7 – HIGHLIGHTS OF RECENT FNF DESIGNS
Session Chair: Uckan
1:00 pm45 minFusion Development Facility-Mission and ConceptStambaugh
1:45 pm45 minComponent Test Facility-Mission and Concepts
Peng
2:30 pm15 minQ&A

SESSION 8 – FNF BASE BLANKET
Discussion Facilitator: Stambaugh / Summary Preparer: Sawan
2:45 pm20 minDesign and Physics Considerations in Selecting Base BlanketStambaugh
3:05 pm50 minPerformance Limits for Austenitic Steel and Ferritic steelsKurtz/Stoller
3:55 pm15 minBreak
4:10 pm65 minDiscussion on the following topics:
- What are the options for a base breeding blanket (structural materials, coolants, breeding materials, etc.)?
- Are there good reasons for using a non-breeding base blanket rather than a breeding base blanket?
- Is there a base breeding blanket option for which there will be more data/experience/confidence than those for the primary blanket concepts for the test modules?

SESSION 9 – DIVERTOR OPTIONS FOR FNF
Discussion Facilitator: Wong / Summary Preparer: Nygren
5:15 pm45 minDiscussion on:
- What are the expected heat and particle loads on NSFNF divertor, and how do they compare to ITER?
- What are the preferred material and coolant options?
- What database/experience is required?
6:00 pmAdjourn
6:30 pmGroup dinner at the Faculty Center (Sequoia Room)


Thursday, August 14 (Rice Room, 6764 Boelter Hall)

8:15 am30 minContinental Breakfast

SESSION 10 – FNF DEVICE AVAILABILITY AND PLASMA DUTY CYCLE
Discussion Facilitator: Burgess / Summary Preparer: Ying
8:45 am60 minDiscussion on:
- What availability goals are required for FNF? What are the corresponding MTBF and MTTR for various components and for base blanket?
- What are the requirements on periods of continuous operations (test campaigns)? What are the requirements on the plasma duty cycle during these test campaigns?
- What is the minimum achievable plasma dwell time? Maximum burn time during a pulse? Maximum plasma duty cycle?
- What is needed to realize the above goals for the device availability factor and plasma duty factor?

SESSION 11 – STRATEGY FOR TESTING ON FNF AND IMPLICATIONS FOR R&D AND DESIGN
Discussion Facilitator: Peng / Summary Preparer: Morley
9:45 am120 minDiscussion on testing strategies on FNF
- What are the preferred blankets options for testing on FNF and what are the implications for R&D?
- Comparison of strategies for testing space allocation on NSFNF:
a) all or most outboard occupied by test modules/test sectors
b) base blanket with test modules in test ports (ITER type)
- Number of blanket concepts to be tested in NSFNF in 2 cases:
a) Assuming ITER TBM is carried out
b) With no US ITER TBM
- R&D required to place a test module on FNF (how does it compare to ITER TBM?)
- R&D required for base blanket
11:45 am75 minLunch

SESSION 12 – STRATEGY SUMMARY DISCUSSION ON FNF
Session Chair: Abdou
1:00 pm
20 min
10 min
15 min
30 min

Summaries:
Base Blanket
Divertor
Device Availability and Plasma Duty Factor
FNST Testing Issues, Strategy, and R&D
All-Session Summary

Sawan/Stambaugh
Nygren/Ulrickson
Ying/Burgess
Morley/Peng

2:15 pm30 minDiscussion on Mapping into Greenwald Gaps for FNST
2:45 pm30 minWrap Up Discussion
3:15 pm15 minBreak

SESSION 13 – INTEGRATED MODELLING
3:30 pm20 minNeutronics as Part of an Integrated Modelling Approach: a CAD-based Domain RepresentationWilson
3:50 pm15 minIntegrated Modelling Approach and PlansYing
4:05 pm15 minVirtual TBM SBIR EffortMunipalli
4:15 pm10 minDiscussion

SESSION 14 – PLANNING SESSION
4:30 pm30 minDiscussion on International Collaboration on TBM
5:00 pm30 minDiscussion on FY09 plans for FNST
5:30 pmAdjourn